Texas, 2012Hail and Damaging Winds in Texas, December 25, 2012
December 25, 2012 · NWS SJT · 6 events in 3 counties and zones
A potent upper level low pressure system and cold front resulted in isolated severe thunderstorms across Brown County and snow across the Big Country. A dusting of snow covered much of the Big Country while Throckmorton County reported about an inch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level low pressure system and cold front resulted in isolated severe thunderstorms across Brown County and snow across the Big Country. A dusting of snow covered much of the Big Country while Throckmorton County reported about an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 25, 3:34 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 25, 3:34 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 AM CST TUE DEC 25 2012
.SHORT TERM...
THE COMBINATION OF STRONG WINDS AND SNOW WILL REDUCE VISIBILITIES
AND MAKE TRAVEL DIFFICULT ACROSS THE NORTHERN BIG COUNTRY AFTER 9
AM. STRONG WINDS AND FREEZING TEMPERATURES WILL ALSO RESULT IN WIND
CHILL VALUES LOWERING INTO THE SINGLE DIGITS BY EARLY EVENING.
WINTER WEATHER ADVISORY IS IN EFFECT FOR THROCKMORTON TODAY FOR 1-3
INCHES OF SNOW...WINTER WEATHER ADVISORY WILL BE ISSUED SHORTLY FOR
HASKELL...JONES...AND SHACKELFORD COUNTIES FOR 1 TO 2 INCHES OF
SNOW. A WIND ADVISORY IS ALSO IN EFFECT FOR STRONG NORTH WINDS.
LATEST RUC MODEL IS SHOWING THE BEST SNOWFALL ACCUMULATIONS ACROSS
THROCKMORTON COUNTY...AND THIS COUNTY WILL BE HAVE TO BE WATCHED
CLOSELY FOR A POSSIBLE UPGRADE TO WINTER STORM WARNING IF SNOWFALL
TOTALS ARE EXPECTED TO EXCEED 4 INCHES.
AS THE UPPER LEVEL LOW DIGS A LITTLE FURTHER SOUTH...IT SHOULD TRACK
SOUTHEAST ACROSS THE NORTHERN BIG COUNTRY TODAY. THE BEST CHANCE
FOR SNOW WILL BE FROM 9AM THROUGH 6PM WHEN TEMPERATURES ARE EXPECTED
TO PLUNGE BELOW FREEZING AND SOUNDINGS PROG THE BEST SNOW
POTENTIAL. THE NORTHERN BIG COUNTRY...MAINLY FROM ROTAN TO ALBANY
AND NORTH IS THE AREA THAT HAS THE BEST CHANCE OF RECEIVING SNOW
TODAY SINCE THIS REGION IS LOCATED TO THE NORTHWEST OF THE SURFACE
LOW THAT WILL TRACK FROM FAR WEST TEXAS...TO CENTRAL TEXAS AND THEN
INTO SOUTHEAST TEXAS TODAY.
COULD SEE LIGHT SNOWFALL ACCUMULATIONS FROM A DUSTING TO LESS THAN
AN INCH ALONG THE I20 CORRIDOR COMMUNITIES OF SWEETWATER...ABILENE
AND BAIRD. A FEW SHOWERS ARE POSSIBLE THIS MORNING ACROSS MOST OF
THE AREA IN THE WARM AIR ADVECTION IN ADVANCE OF THE UPPER LOW. A
FEW THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE EASTERN COUNTIES.
THE SNOW SHOULD END BY 6PM AS THE UPPER LOW PRESSURE SYSTEM
DEPARTS. AS SKIES CLEAR TONIGHT...LOW TEMPERATURES WILL DROP OFF
QUICKLY ESPECIALLY ACROSS THE SNOW COVERED FIELDS OF THE NORTHERN
BIG COUNTRY.
26
.LONG TERM...
UPPER RIDGE WILL BUILD OVER THE FORECAST AREA IN THE WAKE OF THE
DEPARTING UPPER LOW...THEN QUICKLY BACK TO THE SOUTHWEST BY THURSDAY
IN RESPONSE TO A DEVELOPING UPPER LOW OVER THE SOUTHWEST. COLD
POSTFRONTAL HIGHS ON WEDNESDAY WILL ONLY BE IN THE LOW TO MID 30S
OVER THE BIG COUNTRY WITH UPPER 30S TO MID 40S SOUTH OF INTERSTATE
20. AFTER ANOTHER COLD MORNING ON THURSDAY WITH LOWS IN THE MID TEENS
TO THE LOWER 20S...WILL SEE AFTERNOON HIGHS ON THURSDAY IN THE LOWER
TO UPPER 50S.
BOTH ECMWF AND GFS MOVE THE NEXT UPPER LOW OVER THE CENTRAL PLAINS
BY LATE THURSDAY...PUSHING THE NEXT COLD FRONT THROUGH THE FORECAST
AREA DURING THE DAY ON FRIDAY. A SERIES OF FRONTAL PASSAGES INTO THE
BEGINNING OF THE COMING WEEK WILL KEEP AFTERNOON HIGHS AT OR BELOW
SEASONAL NORMS.
AS WE APPROACH THE NEW YEAR...THINGS GET A LITTLE COMPLICATED. THE
GFS ENSEMBLE IS CHAOTIC WITH THE PREFERRED SOLUTION ELUDING TO A
CLOSED LOW OVER THE BAJA MONDAY THROUGH MID-WEEK. THIS SCENARIO
INTRODUCES RAINFALL OVER THE FORECAST AREA EARLY MONDAY AND KEEPS A
CHANCE OF RAINFALL THROUGH MID-WEEK AS A SOUTHWEST FLOW ALOFT
CONTINUES OVER THE AREA. THE ECMWF OPENS AN UPPER TROUGH OVER THE
BAJA EARLY MONDAY AND THEN CLOSES AN UPPER LOW OVER THE BAJA ON
TUESDAY...WITH THE BEST CHANCE OF RAINFALL OVER OUR AREA LATE
TUESDAY. WILL GO WITH THE GFS WHICH INTRODUCES MOISTURE OVER THE CWA
DURING THE DAY ON MONDAY. WILL KEEP MOISTURE OVER THE AREA THROUGH
THE END OF THE EXTENDED AS BOTH MODELS SHOW PRECIP ON TUESDAY. WITH
KEEP PRECIP TYPE LIGHT RAIN AT THIS TIME BUT AS WILL GET FURTHER
DOWN THE ROAD...THERE MAY BE A CHANCE FOR FROZEN PRECIP ENCROACHING
ON NORTHWESTERN COUNTIES LATER INTO THE WEEK.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 39 15 31 22 53 / 40 5 0 0 0
SAN ANGELO 48 18 41 23 58 / 30 0 0 0 0
JUNCTION 58 22 45 19 59 / 20 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...
MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...
SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: THROCKMORTON.
&&
15
Hazardous weather outlook, Dec 24, 9:18 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
918 PM CST MON DEC 24 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-260330-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
918 PM CST MON DEC 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT EAST OF A
THROCKMORTON...COLEMAN TO JUNCTION LINE. THE MAIN HAZARD WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL DEVELOP ACROSS THE NORTHERN BIG COUNTRY LATE CHRISTMAS
MORNING...AND CONTINUE THROUGH THE AFTERNOON. ACCUMULATIONS OF
1 TO 2 INCHES ARE POSSIBLE ACROSS THROCKMORTON COUNTY. THE SNOW
WILL COMBINE WITH STRONG NORTH WINDS TO GREATLY REDUCE
VISIBILITIES.
MUCH COLDER TEMPERATURES AND STRONG WINDS WITH GUSTS TO 45 MPH ARE
EXPECTED ACROSS THE REMAINDER OF WEST CENTRAL TEXAS ON CHRISTMAS.
WINDS CHILLS WILL FALL INTO THE SINGLE DIGITS TUESDAY NIGHT. LOW WIND
CHILLS COULD CAUSE FROSTBITE...DRESS IN LAYERS AND COVER YOUR
HEAD...IF PLANNING TO BE OUTSIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Dec 25, 4:56 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 AM CST TUE DEC 25 2012
TXZ066-072-073-139-251130-
RUNNELS TX-TOM GREEN TX-COLEMAN TX-CONCHO TX-
456 AM CST TUE DEC 25 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 AM CST FOR
RUNNELS...TOM GREEN...COLEMAN AND CONCHO COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
GUSTY WINDS AND SMALL HAIL
AT 452 AM CST...STRONG THUNDERSTORMS WERE LOCATED OVER VERIBEST...OR
ABOUT 12 MILES EAST OF SAN ANGELO AND 5 MILES WEST OF LAKE IVIE...MOVING
NORTHEAST AT 40 MPH.
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!
POTENTIAL STORM IMPACTS INCLUDE...
FIRE IGNITED BY LIGHTNING...
LOCALIZED SHORT DURATION POWER OUTAGES...
LIGHT LOOSE OBECTS TOPPLED...
ISOLATED SMALL VEHICLE DENTS...
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
* OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO IVIE
RESERVOIR NEAR CONCHO PARK MARINA...BALLINGER LAKE...US-83 NEAR THE
CONCHO-RUNNELS COUNTY LINE...THE INTERSECTION OF RANCH ROAD 380 AND
RANCH ROAD 381...THE INTERSECTION OF US-83 AND RANCH ROAD 765...THE
INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134...THE
INTERSECTION OF US-83 AND RANCH ROAD 1929...WALL...VOSS...VICK...
VERIBEST...VANCOURT...TALPA...SHIELDS...ROWENA...PAINT ROCK...
MOZELLE...MILES...MERETA...LOWAKE...LEADAY...HATCHEL...HARRIET...
GOULDBUSK...FISK...EOLA...BENOIT AND BALLINGER.
LAT...LON 3151 10048 3195 9984 3158 9936 3149 9957
3149 9960 3147 9961 3121 10022
TIME...MOT...LOC 1055Z 230DEG 36KT 3149 10023Event by event
2 hail, 2 thunderstorm wind, 2 winter weather. Local standard time, as filed.
Hail, Brown
- When
- December 25, 4:58 AM CST to 5:10 AM CST
- Where
- Brown County, 0.59 mi E of May
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.980, -98.920
Nickel sized hail with a few quarter sized hailstones were reported by a trained storm spotter.
Hail, Brown
- When
- December 25, 5:45 AM CST to 5:50 AM CST
- Where
- Brown County, 0.69 mi S of Bangs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.710, -99.130
Thunderstorm Wind, Brown
- When
- December 25, 5:51 AM CST to 5:56 AM CST
- Where
- Brown County, 0.59 mi W of Winchell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 31.470, -99.160
Damaging thunderstorm winds blew down tree limbs that were twelve inches in diameter and about six feet long.
Thunderstorm Wind, Brown
- When
- December 25, 5:57 AM CST
- Where
- Brown County, Indian Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 31.520, -98.980
A large hearty twenty to thirty foot Oak Tree was completely uprooted.
Winter Weather, Throckmorton
- When
- December 25, 10:00 AM CST to 5:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
An inch of snow was reported in Throckmorton.
Winter Weather, Jones
- When
- December 25, 10:00 AM CST to 5:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
An inch of snow was reported in Anson.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426027, 426028, 426029, 426030, 426046, 431215.